Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Goodland, KS

July 10, 2002Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2002, 8:55 PM MDT for Cheyenne County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2002, 8:55 PM MDT (02:55 UTC)
Expired
Jul 10, 2002, 9:45 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2826 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS53 KGLD 110255
SVRGLD
COC017-110345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
855 PM MDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 945 PM MDT

* AT 855 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF KIT CARSON...OR ABOUT 47
  MILES SOUTHWEST OF BURLINGTON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIT CARSON AT 900 PM MDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3891 10284 3877 10299 3861 10276 3861 10252
          3870 10243

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:20 PM MDT, 35 minutes earlier.

Area forecast discussion, Jul 10, 8:20 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM MDT WED JUL 10 2002

EVERYTHING WAS BEHAVING ITSELF...UNTIL THE OUTFLOW BOUNDARY MOVED
INTO THE AREA.

RUC HAD A GREAT HANDLE ON THE TSRA ACTIVITY...CONFINING IT TO AREAS
ALONG THE FRONT AND WITHIN THE 700 THTE-E AXIS. STRONGEST ACTIVITY
WAS ALSO CONFINED WITHIN THE STRONGEST 700-500 OMEGA FIELDS.
FORECAST WAS TO HAVE THE ACTIVITY OVER LINCOLN COUNTY MOVE SOUTH
ALONG THE FRONTAL BOUNDARY WHICH ITS DOING BUT THE OUTFLOW BOUNDARY
FIRED UP SOME STORMS OVER THE WESTERN PARTS OF KIT CARSON AND
CHEYENNE COUNTIES OF COLORADO. UPDATED AFTERNOON PACKAGE TO INCLUDE
SOME STORMS THROUGH EVENING AND INCREASE THE CLOUDS DUE TO CIRRUS
BLOWOFF. AS WAS THE CASE THIS MORNING...CIRRUS SHOULD THIN OUT
TOWARD MORNING.

.GLD...NONE.

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:43 PM MDTSevere Thunderstorm WarningGLDCheyenne47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.